South Dakota, 2018

Damaging Wind in South Dakota, May 29, 2018

May 29, 2018 · NWS ABR · 1 event in 1 county or zone

A thunderstorm brought a severe wind gust of 58 mph to Pierre.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought a severe wind gust of 58 mph to Pierre.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 11:44 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 29, 11:44 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1244 PM CDT Tue May 29 2018

.UPDATE...
Issued at 1233 PM CDT Tue May 29 2018

See updated aviation discussion below.

UPDATE Issued at 1024 AM CDT Tue May 29 2018

Increased PoPs over the far eastern CWA where thundershowers have
developed and removed PoPs in areas where precipitation has moved
on. Otherwise no changes made to temperatures and winds at this
time.

UPDATE Issued at 641 AM CDT Tue May 29 2018

12z aviation discussion updated below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 409 AM CDT Tue May 29 2018

The upper level low pressure area center of circulation spinning
over southeast WY early this morning looks impressive with its cloud
shield. Unfortunately, as this system lifts out into our region
through tonight, the rainfall coverage with it does not look as
impressive. There will be a few vorts that rotate out in front of
this system into our region before the main system lifts in
tonight. The models and cam solutions show the best chances of
showers and storms moving in this afternoon and evening mainly
east of the James Valley where the best instability lies.
Therefore, have the best chances across this region. Otherwise,
expect to have quite a bit of mid and high level clouds spreading
over the region through tonight. Temperatures will range from the
mid 80s east to the upper 70s west of the Missouri River today. It
also looks like the winds will mix out to breezy from the south
today in advance of the upper low pressure system.

.LONG TERM...(Wednesday through Monday)
Issued at 409 AM CDT Tue May 29 2018

The upper level low passes over the CWA on Wednesday. Spotty
thunderstorms will be possible, so maintained Superblend POPs
generally in the 20 to 40 percent range across the CWA. By the early
evening, much of this activity and associated cloud cover should
have moved off to the east along with the departing low pressure
system. Temperatures should be capped off at around 80 degrees,
however this is still 5 to 10 degrees above average for late May. An
upper level ridge develops over the region on Thursday, allowing
temperatures to rebound once again into the mid 80s for many. An
overall active pattern continues as a shortwave trough moves towards
and into the Dakotas Friday. Overall models agreement exists that
thunderstorms will be possible with this system Friday into
Saturday, as a good southerly moisture feed among other ingredients
may align. A more zonal flow pattern may encompass the rest of the
long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1233 PM CDT Tue May 29 2018

Diurnal cu will result in some lower, albeit VFR, ceilings this
afternoon and early evening. During the same time period, gusty
winds of up to around 25 kts will exist for all TAF sites. The
exception being KMBG where winds closer to the low will remain a
bit less breezy. Thunderstorms are possible tonight, primarily in
the KATY area. VFR conditions are expected throughout the period
except where thunderstorms are occurring.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Telken
SHORT TERM...Mohr
LONG TERM...Lueck
AVIATION...Telken
Hazardous weather outlook, May 29, 3:42 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
442 AM CDT Tue May 29 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
442 AM CDT Tue May 29 2018 /342 AM MDT Tue May 29 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today and tonight
mainly east of the James Valley. Some strong storms are possible
across far northeast South Dakota and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are again possible Wednesday and Friday
and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Mohr

The radar

The Aberdeen radar (KABR), 193 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
May 29, 4:24 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759727.